Wisconsin, 2010

Hail in Wisconsin, July 10, 2010

July 10, 2010 · NWS ARX · 3 events in 2 counties and zones

An upper level disturbance moved into central Wisconsin in the afternoon hours of July 10th. Strong to severe thunderstorms developed and produced large hail up to one inch in diameter in northern Adams and Juneau Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance moved into central Wisconsin in the afternoon hours of July 10th. Strong to severe thunderstorms developed and produced large hail up to one inch in diameter in northern Adams and Juneau Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SAT JUL 10 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES CENTERED ON SUN
AFTERNOON/EVENING...TEMPERATURES THROUGH THE PERIOD.

18Z DATA ANALYSIS HAD LOW PRESSURE OVER THE DAKOTAS WITH A TROUGH/
FRONT TO THE SOUTHWEST INTO EASTERN CO. HIGH PRESSURE WAS CENTERED
OVER THE MID MS VALLEY. SFC-850MB SOUTHWEST FLOW BETWEEN THE TWO WAS
ADVECTING INCREASING LOWER LEVEL MOISTURE NORTHWARD INTO MN/
NORTHERN WI AROUND THE PERIPHERY OF THE HIGH. THIS COMBINED WITH A
WEAK SHORTWAVE MOVING ACROSS SOUTHERN MN...INCREASING CAPE FROM
DIURNAL WARMING AND WEAK THETA-E CONVERGENCE RESULTING IN WDLY SCT
SHRA/TSRA FROM EAST CENTRAL WI TO CENTRAL MN. WITH THE SOUTHWEST
FLOW AND PARTLY-MOSTLY SUNNY SKIES...EARLY AFTERNOON TEMPS NEAR MID
JULY NORMALS.

10.12Z MODEL RUNS INITIALIZED WITHOUT LARGE ERRORS AND OFFER
REASONABLY SIMILAR SOLUTION FOR TONIGHT THRU TUE NIGHT. GFS APPEARS
TO SUFFER SOME CONVECTIVE FEEDBACK EARLY ON...WITH SPURIOUS LOOKING
VORTICITY MAXIMA OVER THE FCST AREA AND NEB/SD BY 00Z THIS EVENING.
DPROG/DT OF 500MB HGTS AT 10.12Z SHOWED MODEL RUNS OF 08.12Z AND
09.12Z ALL VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. THRU 36HRS
TREND FAVORS FASTER OF EARLIER RUNS WITH THE PROGRESS OF THE TROUGH
INTO THE REGION AND FLATTER WITH THE UPSTREAM FLOW OVER BC/WA TO
MT/WY. NAM WITH BETTER CONSISTENCY ON THE TROUGH...ECMWF ON THE
FLATTER BC TO MT/WY FLOW. TREND FOR 36-60HRS IS FOR MORE TROUGHING/
SHORTWAVE ENERGY INTO EASTERN SD/WESTERN MN AT 60HRS AND FASTER/
STRONGER WITH THE NEXT TROUGHING INTO SOUTHWEST CAN/NORTHWEST CONUS.
SOME OVERALL BETTER RUN-TO-RUN CONSISTENCY TO ECMWF. FOR 60-84HRS
MODELS CONVERGING TOWARD A COMMON SOLUTION OF TROUGHING LIFTING
INTO THE EASTERN CONUS AND TROUGHING OVER THE NORTHERN ROCKIES/
PLAINS. TREND FAVORS STRONGER OF EARLIER SOLUTIONS WITH BOTH
TROUGHS. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS GOOD WITH
THE SFC PRESSURE FIELD ACROSS THE CENTRAL CONUS. NAM/GEM/ECMWF
BETTER WITH SFC DEW POINTS THAN GFS ACROSS THE UPPER MIDWEST/
NORTHERN PLAINS. PER WV IMAGERY...MODELS APPEAR TO BE STRUGGLING A
BIT WITH THE SHORTWAVE DETAILS OVER MN/IA/EASTERN DAKOTAS BUT LOOK
BETTER WITH THE SHORTWAVE ENERGY OVER WY. MODELS ALSO STRUGGLING A
BIT WITH THE CONVECTION OVER MN/WI TODAY...BEST HANDLED AS OF 19Z
TODAY BY LOCAL/REGIONAL WRF MODELS AND ECMWF. NO PARTICULAR
DETERMINISTIC MODEL FAVORITE THIS CYCLE AND TRENDED TOWARD THE
MODEL/ENSEMBLE CONSENSUS. SHORT-TERM FCST CONFIDENCE AVERAGE THIS
CYCLE.

IN THE SHORT TERM...WITH THE WEAK SHORTWAVE ENERGY OVER SOUTHERN MN
MOVING EAST/SOUTHEAST THRU THIS EVENING...CAPE ON THE ORDER OF 1K
TO 2K J/KG AND SOME 850MB MOISTURE TRANSPORT/THETA-E CONVERGENCE
SHIFTING SOUTHEAST INTO THE AREA...ADDED ISOLATED/WDLY SCT SHRA/TSRA
TO GRIDS FOR MUCH OF THE FCST AREA FOR THIS EVENING. WITH WIND SHEAR
ON THE WEAK SIDE...APPEARS ANY SEVERE THREAT THRU MID EVENING QUITE
SMALL. LATER TONIGHT...SFC TROUGH/FRONT IN THE NORTHERN PLAINS MOVES
EAST AS THE SFC LOW DEEPENS INTO NORTHERN ONT IN RESPONSE TO
STRONGER SHORTWAVE ENERGY ROTATING SOUTHEAST ACROSS SASKAT/MAN. PW
VALUES CONTINUE TO INCREASE AHEAD OF THE TROUGH/FRONT TONIGHT AS
THE LOW LEVEL JET STRENGTHENS AND CONTINUES TO PULL MOISTURE
NORTHWARD FROM THE CENTRAL PLAINS. MOST UNSTABLE CAPE VALUES REMAIN
IN THE 500-1000 J/KG OVER THE NORTHWEST PORTIONS OF THE FCST LATER
TONIGHT. INCREASED/EXPANDED SHRA/TSRA CHANCES OVER THE NORTHWEST
HALF OF THE FCST AREA FOR LATE TONIGHT. INCREASING MODEL CONSENSUS
AND SLIGHTLY FASTER TREND...INCREASED SHRA/TSRA CHANCES TOWARD
LIKELY FOR SUN MORNING/AFTERNOON AS THE FRONT PUSHES INTO THE
AREA...INTO AN AIRMASS WITH PW VALUES OF 1.5 TO 1.75 INCHES AND MU
CAPE VALUES OF 1K TO 2K J/KG. QUESTION IS SEVERE THREAT SUN. WITH
AREA LIKELY TO BE UNDER CONVECTIVE DEBRIS CLOUDS BY AT LEAST MID
MORNING SUN...HOW MUCH CAPE BUILDS IS UNCERTAIN...WHILE 0-6KM WIND
SHEAR GENERALLY LESS THAN 25KTS. APPEARS SEVERE RISK SUN MAY BE
QUITE SMALL AS WELL. FRONT PUSHES EAST OF THE AREA MON EVENING.
CONTINUED LIKELY RAIN CHANCES SUN EVENING FOR MUCH OF THE AREA...
THEN TRENDED RAIN CHANCES DOWN FROM LATER SUN NIGHT THRU MON AS
DRIER/COOLER HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT.
THIS HIGH PRESSURE....RISING HGTS AND WEAK SHORTWAVE RIDGING ALOFT
THEN BUILD ACROSS THE AREA FOR MON NIGHT THRU TUE NIGHT...FOR WHAT
SHOULD A DRY...COOLER/MORE COMFORTABLE PERIOD OF WEATHER.

FAVORED A BLEND OF GUIDANCE LOWS TONIGHT...COOLER OF GUIDANCE HIGHS
SUN AND WARMER OF GUIDANCE LOWS SUN NIGHT WITH PLENTY OF CLOUDS AND
THE EXPECTED SHRA/TSRA. GUIDANCE HIGHS MON SIMILAR AND LOOK
REASONABLE. FAVORED A BLEND OF GUIDANCE LOWS/HIGHS FOR MON NIGHT
THRU TUE NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

10.00Z MEDIUM RANGE MODEL RUNS IN GOOD AGREEMENT ON WED AS A TROUGH
MOVES INTO THE NORTHERN PLAINS AND TROUGHING LIFTS INTO THE
NORTHEAST CONUS. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY.
BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY REMAINS QUITE GOOD THU AS
THE TROUGH MOVES ACROSS THE UPPER MIDWEST. BETWEEN MODEL AND RUN-TO-
RUN CONSISTENCY DECREASES FRI/SAT AS MODELS STRUGGLE WITH
STRENGTH/TIMING OF THE NEXT TROUGHING INTO WESTERN NOAM. ECMWF
SIMILAR TO GFS ENSEMBLE MEAN ON FRI/SAT AND SHOWS BETTER RUN-TO-RUN
CONSISTENCY THAN GFS...WITH 10.00Z GFS APPEARING AS A FAST OUTLIER
WITH THIS NEXT TROUGH INTO THE NORTHERN PLAINS BY LATE DAY 7. 10.06Z
GFS MORE IN LINE WITH ECMWF AND ENSEMBLE MEANS. PER PMDEPD...ALSO
PREFERRED THE ECMWF AND GFS/ECMWF ENSEMBLE MEAN CONSENSUS SOLUTION.
WITH GOOD MODEL CONSISTENCY WED/THU...FCST CONFIDENCE AVERAGE TO
GOOD THESE DAYS...THEN AVERAGE FOR FRI/SAT. HGTS BEGIN TO FALL WED
WITH APPROACH OF THE MID LEVEL TROUGH AND SFC LOW/COLD FRONT. MODEL
CONSENSUS KEEPS THE THETA-E RIDGE AND MOISTURE TRANSPORT AXES WEST
OF THE FCST AREA WED...WITH THESE FEATURES AND THE COLD FRONT
PUSHING INTO/ACROSS THE AREA WED NIGHT/THU. RAISED SHRA/TSRA CHANCES
CENTERED ON WED NIGHT. TRENDED RAIN CHANCE DOWN THU...ESPECIALLY
OVER THE WEST HALF OF THE FCST AREA AS DRIER HIGH PRESSURE BUILDS IN
BEHIND THE FRONT. HIGH PRESSURE AND A DRIER AIRMASS CONTINUE TO
BUILD INTO THE REGION BEHIND THE FRONT FOR THU NIGHT THRU FRI NIGHT
AND LEFT THESE PERIODS DRY. NEXT SFC-MID LEVEL TROUGH BEGINS TO PUSH
INTO THE NORTHERN PLAINS SAT BUT REMAINS WELL WEST OF THE AREA. WARM
FRONT TO THE SOUTHEAST OF THE LOW TO LIFT NORTH TOWARD/INTO THE AREA
SAT. MAY YET NEED A SHRA/TSRA CHANCE ON SAT...BUT GIVEN SOME MODEL
DIFFERENCES AND QUESTIONS OF TIMING/STRENGTH OF MOISTURE RETURN...
LEFT SAT DRY FOR NOW. FAVORING THE ENSEMBLE MEANS...TRENDED
HIGHS/LOWS THRU THE PERIOD TOWARD GFS ENSEMBLE MOS AND HPC GUIDANCE
VALUES.

&&

.AVIATION...TONIGHT AND SUNDAY

SUBTLE FEATURES IN THE UPPER LEVEL FLOW HAVE ADDED SOME UNCERTAINTY
TO THE FORECAST THROUGH SUNDAY. SHORT WAVE TROUGH OVER EASTERN SOUTH
DAKOTA THIS AFTERNOON WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE
AREA. SOME WIDELY SCATTERED SHOWERS OCCURRING AHEAD OF THIS FEATURE
OVER WESTERN MINNESOTA IN AN AREA THAT CURRENTLY IS CAPPED WITH
AROUND 250 J/KG OF ML CIN. FURTHER DOWNSTREAM OVER SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN THE ATMOSPHERE IS NOT CAPPED WHICH
COULD LEAD TO ADDITIONAL DEVELOPMENT AS THE SHORT WAVE TROUGH
APPROACHES. ANYTHING THAT DOES DEVELOP SHOULD BE EAST OF BOTH TAF
SITES BY EARLY EVENING AND HAVE JUST CARRIED A CB INTO THE EVENING
TO ACCOUNT FOR POSSIBLE DEVELOPMENT. THE NEXT SHORT WAVE TROUGH OVER
MONTANA AND WYOMING WILL MOVE ACROSS THE AREA SUNDAY IN ASSOCIATION
WITH THE A SURFACE COLD FRONT. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO OCCUR ALONG THE FRONT AND HAVE INTRODUCED VICINITY
SHOWERS AT BOTH SITES BY MID SUNDAY MORNING. ALSO INCLUDED A CB AS
THE 10.12Z NAM FORECAST SOUNDINGS SUGGEST THE CAPE WILL GROW RAPIDLY
THROUGH THE MORNING WITH ALMOST 1000 J/KG IN PLACE BY 18Z SUNDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RRS
AVIATION.......... 04
Hazardous weather outlook, Jul 10, 4:18 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
518 AM CDT SAT JUL 10 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
518 AM CDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWESTERN INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. THE MOST WIDESPREAD
THUNDERSTORM ACTIVITY IS EXPECTED TO OCCUR THIS AFTERNOON...AND
MAINLY ALONG AND NORTHEAST OF THE INTERSTATE 90 AND 94 CORRIDOR.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A FEW OF THE
STRONGER STORMS MAY CONTAIN SOME SMALL HAIL ALONG WITH WIND
GUSTS AROUND 30 MPH.

A COLD FRONT PUSHING FROM THE DAKOTAS INTO MINNESOTA WILL
PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY
AFTER MIDNIGHT AND MAINLY NORTHWEST OF A LINE FROM MEDFORD
WISCONSIN THROUGH AUSTIN MINNESOTA. A FEW OF THESE STORMS MAY BE ON
THE STRONG SIDE WITH SOME SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE SUNDAY THROUGH MONDAY AS A COLD FRONT
PUSHES THROUGH THE REGION. IT APPEARS THAT A FEW OF THE STORMS
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND BEING THE MAIN THREATS.

ANOTHER COLD FRONT WILL PROVIDE THUNDERSTORM CHANCES FROM WEDNESDAY
NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO DISCERN IF ANY OF THESE
THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED SUNDAY AFTERNOON INTO SUNDAY
NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

In the hours before

Special weather statement, Jul 10, 10:11 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT SAT JUL 10 2010

WIZ017-101715-
TAYLOR-
1111 AM CDT SAT JUL 10 2010

AT 1108 AM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING
THUNDERSTORM OVER HANNIBAL...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
THE MILLER DAM FLOWAGE...KATHRYN LAKE...PERKINSTOWN AND NORTH TWIN
LAKE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

04

The radar

The La Crosse radar (KARX), 117 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Adams

When
July 10, 2:13 PM CST
Where
Adams County, 3.97 mi N of Big Flats
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.177, -89.808

A sheriff deputy reported dime size hail at Highway 13 and County Road O.

Hail, Juneau

When
July 10, 2:53 PM CST
Where
Juneau County, 5.43 mi NE of New Miner
Measured
1 in hail
Reported by
Public
Coordinates
44.228, -89.956

The public reported one inch diameter size hail in the Township of Armenia in northeast Juneau County.

Hail, Adams

When
July 10, 3:05 PM CST
Where
Adams County, 2.46 mi N of Big Flats
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.155, -89.808

Law enforcement reported dime size hail at County Road O and Highway 13.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242018, 242024, 242025.